*CDC and FDA ALERT*
Lumbar Epidural Steroid Injections Linked to Meningitis
47 Patients Infected and 5 Dead
Thousands More Could Be at Risk
Health officials are trying to track down pain patients who had this treatment after 47 people have been infected in seven states and five patients have died. The steroid drug, methylprednisolone acetate, appears to be contaminated with a fungus usually found in leaf mold.
What should you do if you had
Lumbar Epidural Steroid Injections
between late May and September?
~* Officials believe thousands of patients in 23 states may have been exposed. The hardest hit state is Tennessee where three patients have died and there are 29 cases of meningitis. Virginia has six cases and one death, Michigan has four cases, Indiana has three, Maryland has two cases and one death, Florida has two cases, and North Carolina has one case.
~* Not everyone who got steroid injections will develop fungal meningitis, which is not contagious to others, but is very dangerous to the affected patient.
~* Health officials expect more cases to develop over time because symptoms can take a month or more to appear. This means that even if you are not sick right now, look at the date you had your lumbar injection and realize that symptoms may not appear for many weeks. Please remain vigilant. Inform your loved ones so they can help you watch for symptoms which you may not notice.
~* Symptoms of the fungal meningitis include fever, new or worsening headache, sensitivity to light, nausea, chills, and stroke-like deficits (including slurred speech and unsteady gait). If you are having even mild symptoms see their doctor immediately! If you’ve had the injections, be very watchful for any unusual symptoms. If I were you, I would contact my doctor and ask if there have been any cases in your clinic or if any of the recalled steroid was used there.
~* If you need to be treated for fungal meningitis you will receive intravenous drugs in a hospital. Treatment can take weeks or months, and the drugs can have severe side effects which need to be closely monitored.
Here’s a video with a anesthesiologist talking about lumbar injections and how these patients have been infected:
I sincerely hope that no one else is affected by this steroid drug, and for everyone who was exposed, I will be praying for you.
This story continues to develop in the news. To get more details, here are the stories I used to write this post: